Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 50, NWS Pittsburgh, PA

June 16, 2008Fayette County, Greene County, Pennsylvania; Monongalia County, Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 16, 2008, 4:50 PM EDT for Fayette County, Greene County, Pennsylvania; Monongalia County, Preston County, West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2008, 4:50 PM EDT (20:50 UTC)
Expired
Jun 16, 2008, 5:30 PM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Fayette County, PA, Greene County, PA, Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 11:28 AM EDTSevere Thunderstorm WatchSPC10 hr
Jun 16, 9:09 AM EDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:18 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 2:18 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT MON JUN 16 2008

.SYNOPSIS...

A COLD FRONT WILL MOVE SOUTHEAST OF THE REGION THIS
EVENING...PROMPTING THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. A MUCH
COOLER AIR MASS WILL FOLLOW THIS BOUNDARY...WITH A SERIES OF
DISTURBANCES PASSING ACROSS THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

SURFACE COLD FRONT SHOULD CLEAR EASTERN COUNTIES AROUND 3Z. A VERY
UNSTABLE AIRMASS IS IN PLACE AHEAD OF THIS BOUNDARY. STORMS WILL
CONTINUE TO DEVELOP ALONG AND AHEAD OF THIS BOUNDARY THIS AFTERNOON.

WEAK RIDGE PUSHES EAST ACROSS THE AREA OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...

A MID LEVEL TROUGH WILL REMAIN THROUGH WEDNESDAY...WITH A SERIES
OF DISTURBANCES MOVING SOUTHEAST ACROSS THE REGION THROUGH THE
FLOW. A MUCH COOLER AIRMASS WILL SINK SOUTH UNDER THIS TROUGH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

MID LEVEL TROUGHING WILL LINGER THROUGH THE ENTIRE PERIOD...WITH
SOME FLATTENING OF THE TROUGH OVER THE WEEKEND. TEMPERATURES WILL
REMAIN BELOW CLIMATOLOGICAL NORMALS THROUGH THE PERIOD...WITH SOME
MODERATION IN TEMPS TOWARD THE WEEKEND. WITH THE LINGERING
TROUGH...LOW POPS POSSIBLE THROUGHOUT THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

A COLD FRONT WILL CONTINUE TO SLIDE SOUTHEAST ACROSS THE REGION
THIS AFTERNOON...INTO THIS EVENING. THE BOUNDARY SHOULD CLEAR
EASTERN TERMINALS AROUND 03Z. STORMS WHICH FORM ALONG AND AHEAD
OF THIS BOUNDARY COULD PRODUCE LARGE HAIL AND WIND GUSTS IN EXCESS
OF 60 KNOTS...IN ADDITION TO IFR CONDITIONS. PREVAILING VFR
CONDITIONS ARE THEN EXPECTED OVERNIGHT BEHIND THE FRONT. A SERIES
OF DISTURBANCES WILL MOVE THROUGH THE REGION TUESDAY THROUGH
SATURDAY. WHILE CONDITIONS WILL PREVAIL AT VFR TUESDAY THROUGH
SATURDAY...A FEW PERIODS OF IFR TO MVFR WILL BE POSSIBLE IN AND
NEAR SHOWERS AND STORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 16, 1:16 PM EDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 PM EDT MON JUN 16 2008

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-041-171730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
116 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SEVERE WEATHER POSSIBLE TODAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029>032-171730-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-
116 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SEVERE WEATHER POSSIBLE TODAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUSE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 3:23 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     ROWLESBURG              39.35N 79.68W
06/16/2008                   PRESTON            WV   EMERGENCY MNGR

            TRAILER HOME DAMAGE BY STRONG WINDS...BLOWN OFF ITS
            FOUNDATION.

&&

JDARNLEY
Local storm report, Jun 16, 3:41 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             SARVER                  40.73N 79.73W
06/16/2008  E0.75 INCH       BUTLER             PA   TRAINED SPOTTER

&&

JDARNLEY
Local storm report, Jun 16, 3:55 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             4 NW GLEN CAMPBELL      40.85N 78.89W
06/16/2008  E1.00 INCH       INDIANA            PA   TRAINED SPOTTER

&&

JDARNLEY
Local storm report, Jun 16, 3:57 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             SHADYSIDE               39.97N 80.75W
06/16/2008  E0.88 INCH       BELMONT            OH   AMATEUR RADIO

&&

JDARNLEY
Local storm report, Jun 16, 4:10 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             WEXFORD                 40.63N 80.05W
06/16/2008  E0.75 INCH       ALLEGHENY          PA   TRAINED SPOTTER

&&

JDARNLEY
Local storm report, Jun 16, 4:23 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 N FREEPORT            40.71N 79.68W
06/16/2008                   ARMSTRONG          PA   NWS EMPLOYEE

            7 TO 8 TREES REPORT DOWN

&&

JDARNLEY

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:32 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango43 min
Jun 16, 1:43 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson62 min
Jun 16, 2:14 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson31 min
Jun 16, 2:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson49 min
Jun 16, 3:08 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Mercer, Venango37 min
Jun 16, 3:27 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland48 min
Jun 16, 3:29 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson31 min
Jun 16, 3:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver49 min
Jun 16, 4:16 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland44 min
Jun 16, 4:22 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Westmoreland23 min
Jun 16, 4:37 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Jun 16, 5:08 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 16, 5:19 PM EDTAreal Flood AdvisoryPBZArmstrong, Indiana, Westmoreland72 min
Jun 16, 5:57 PM EDTSevere Thunderstorm WarningPBZJefferson33 min
Jun 16, 6:51 PM EDTSevere Thunderstorm WarningPBZWashington39 min
Jun 16, 7:04 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington41 min
Jun 16, 7:29 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland46 min
Jun 16, 7:33 PM EDTSevere Thunderstorm WarningPBZFayette, Greene42 min
Jun 16, 2:20 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas25 min
Jun 16, 2:46 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey44 min
Jun 16, 3:41 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Monroe64 min
Jun 16, 3:50 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Harrison, Jefferson40 min
Jun 16, 1:13 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker47 min
Jun 16, 3:14 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.